Alert archive / Oklahoma / High Wind Warnings in 2020

High Wind Warning 4, NWS Amarillo, TX

October 11, 2020Beaver County, Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this high wind warning at Oct 11, 2020, 7:54 PM CDT for Beaver County, Cimarron County, Texas County, Oklahoma. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 11, 2020, 7:54 PM CDT (00:54 UTC)
Expired
Oct 12, 2020, 1:00 AM CDT
In force
5 hr
Issued by
NWS Amarillo, TX

Counties Beaver County, OK, Cimarron County, OK, Texas County, OK

The radar

The Amarillo radar (KAMA), 170 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 11, 8:25 PM CDTWILDFIRE 3009 Ese Griggs, OKTHE TEXHOMA COMMAND WILDFIRE STARTED IN HIGH CRP GRASSLAND. 300+ ACRES WERE CONSUMED BEFORE THE WILDFIRE WAS CONTAINED AROUND 0000 TO 0030 HOURS ON OCTOBER 12. THERE WERE NO HOMES OR OTHER STRUCTURES THREATENED, DAMAGED OR LOST BY THE WILDFIRE AND THERE WERE N

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4419 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

087 
WWUS74 KAMA 120054
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
754 PM CDT Sun Oct 11 2020

OKZ001>003-120600-
/O.NEW.KAMA.HW.W.0004.201012T0054Z-201012T0600Z/
/O.CON.KAMA.DU.Y.0001.000000T0000Z-201012T0600Z/
Cimarron-Texas-Beaver-
Including the cities of Boise City, Keyes, Guymon, Beaver, 
and Forgan
754 PM CDT Sun Oct 11 2020

...HIGH WIND WARNING IN EFFECT UNTIL 1 AM CDT MONDAY...
...BLOWING DUST ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT
MONDAY...

* WHAT...For the High Wind Warning, northwest winds 25 to 35 
  mph. For the Blowing Dust Advisory, visibility between one 
  quarter mile and one mile in blowing dust.

* WHERE...Cimarron, Texas and Beaver Counties.

* WHEN...Until 1 AM CDT Monday.

* IMPACTS...Hazardous driving conditions due to reduced 
  visibility. High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Dangerous cross winds for high profile
  vehicles going east and west, in addition to visibilities could
  be reduced down to a quarter of a mile from blowing dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not drive into an area of blowing dust.
Remember, Pull Aside, Stay Alive.

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

TXZ001>020-317-120600-
/O.NEW.KAMA.WI.Y.0012.201012T0054Z-201012T0600Z/
/O.CON.KAMA.DU.Y.0001.000000T0000Z-201012T0600Z/
Dallam-Sherman-Hansford-Ochiltree-Lipscomb-Hartley-Moore-
Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-Gray-Wheeler-
Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
Including the cities of Dalhart, Stratford, Spearman, Gruver, 
Perryton, Booker, Higgins, Follett, Hartley, Channing, Dumas, 
Borger, Miami, Canadian, Vega, Amarillo, Panhandle, White Deer, 
Pampa, Shamrock, Wheeler, Hereford, Canyon, Claude, Clarendon, 
Wellington, and Palo Duro Canyon
754 PM CDT Sun Oct 11 2020

...WIND ADVISORY IN EFFECT UNTIL 1 AM CDT MONDAY...
...BLOWING DUST ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT
MONDAY...

* WHAT...For the Blowing Dust Advisory, visibility between one 
  quarter mile and one mile in blowing dust. For the Wind 
  Advisory, northwest winds 20 to 30 mph.

* WHERE...Portions of Texas. 

* WHEN...Until 1 AM CDT Monday.

* IMPACTS...Hazardous driving conditions due to reduced 
  visibility. Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Cross winds will be an issue for high
  profile vehicles traveling east and west, as well as blowing
  dust that will reduce visibilities down to a quarter of a mile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not drive into an area of blowing dust.
Remember, Pull Aside, Stay Alive.

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
058 
WWUS74 KAMA 120321
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
1021 PM CDT Sun Oct 11 2020

OKZ001-002-120430-
/O.CAN.KAMA.HW.W.0004.000000T0000Z-201012T0600Z/
/O.CAN.KAMA.DU.Y.0001.000000T0000Z-201012T0600Z/
Cimarron-Texas-
Including the cities of Boise City, Keyes, and Guymon
1021 PM CDT Sun Oct 11 2020

...HIGH WIND WARNING IS CANCELLED...
...BLOWING DUST ADVISORY IS CANCELLED...

Winds have come down and visibilities have improved.

$$

OKZ003-120600-
/O.CON.KAMA.HW.W.0004.000000T0000Z-201012T0600Z/
/O.CON.KAMA.DU.Y.0001.000000T0000Z-201012T0600Z/
Beaver-
Including the cities of Beaver and Forgan
1021 PM CDT Sun Oct 11 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 AM CDT MONDAY...
...BLOWING DUST ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT
MONDAY...

* WHAT...For the High Wind Warning, northwest winds 25 to 35 
  mph. For the Blowing Dust Advisory, visibility between one 
  quarter mile and one mile in blowing dust.

* WHERE...Cimarron, Texas and Beaver Counties.

* WHEN...Until 1 AM CDT Monday.

* IMPACTS...Hazardous driving conditions due to reduced 
  visibility. High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Dangerous cross winds for high profile 
  vehicles going east and west, in addition to visibilities 
  could be reduced down to a quarter of a mile from blowing dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not drive into an area of blowing dust.
Remember, Pull Aside, Stay Alive.

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

TXZ001>020-317-120600-
/O.CON.KAMA.DU.Y.0001.000000T0000Z-201012T0600Z/
/O.CON.KAMA.WI.Y.0012.000000T0000Z-201012T0600Z/
Dallam-Sherman-Hansford-Ochiltree-Lipscomb-Hartley-Moore-
Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-Gray-Wheeler-
Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
Including the cities of Dalhart, Stratford, Spearman, Gruver, 
Perryton, Booker, Higgins, Follett, Hartley, Channing, Dumas, 
Borger, Miami, Canadian, Vega, Amarillo, Panhandle, White Deer, 
Pampa, Shamrock, Wheeler, Hereford, Canyon, Claude, Clarendon, 
Wellington, and Palo Duro Canyon
1021 PM CDT Sun Oct 11 2020

...BLOWING DUST ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT
MONDAY...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT MONDAY...

* WHAT...For the Blowing Dust Advisory, visibility between one 
  quarter mile and one mile in blowing dust. For the Wind 
  Advisory, northwest winds 20 to 30 mph.

* WHERE...Portions of Texas.

* WHEN...Until 1 AM CDT Monday.

* IMPACTS...Hazardous driving conditions due to reduced 
  visibility. Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Cross winds will be an issue for high 
  profile vehicles traveling east and west, as well as blowing 
  dust that will reduce visibilities down to a quarter of a mile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not drive into an area of blowing dust.
Remember, Pull Aside, Stay Alive.

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this high wind warning went out at Oct 11, 6:30 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Oct 11, 6:30 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
630 PM CDT Sun Oct 11 2020

.AVIATION...00Z TAFS...

VFR conditions will prevail at all TAF sites over the next 24
hours. Winds will still be strong out of the west southwest
25-30kts gusting up to 40kts through 3-6z this evening, before a
cold front comes in tonight. North northwest winds 20-30kts
gusting up to 45kts possible behind the front. That wont last too
long, as by 7z all sites should fall to the 15kt range. Skies will
be mostly clear for the period and winds will become light and
variable around 13-15z period.

Weber

&&

.PREV DISCUSSION... /Issued 228 PM CDT Sun Oct 11 2020/

SHORT TERM (through Monday night)...

Highlights for the short term are here in the first ~24 hours as
we encounter our first critical fire weather day of the fall fire
season and a strong cold front later tonight. Strong wind speeds
today coupled with low RH and receptive fuels are a recipe for
potential fire growth with any fires that happen to start.
Otherwise, we are looking at near record high temperatures again
today, and then a strong cold front sweeps through tonight which
will make for strong northerly winds. Temperatures tomorrow
afternoon will be about 15-20 degrees cooler than today with the
colder airmass sinking in, but those highs tomorrow are
surprisingly closer to normal for this time of year.

Surface analysis as of 2pm shows troughing over much of the Great
Plains; thanks in part to a deepening upper level trough over the
Rockies at 500mb. Position of the surface trough places the
Panhandles in west/southwest downsloping winds. RH values have
already tanked into the single digits. Forecast soundings already
show a good mixing profile, and this will only be amplified as we
reach peak heating later this afternoon with momentum transfer
producing wind speeds around 25-35 mph with gust closer to 40-45
mph. These surface conditions in place coupled with receptive
fuels are already producing critical fire weather conditions
across the forecast area. As a result, the Red Flag Warning will
go until 8 pm. By 9pm, we should start to see the cold front
making its way into the Oklahoma Panhandle. Height rises behind
the front are strong, on the order of 15-20 mb/6hr (~3-5mb/hr
along the front). These height rises will help blast the front
through rather quickly and should be south of Amarillo by 11pm.
The strong height rises will create gradient wind speeds along the
front around 30-35 mph for a brief period (gusts around 45-50
mph). So, the Oklahoma Panhandle (Texas/Beaver Counties) could
briefly see wind advisory conditions, but not long enough to
warrant the issuance of an advisory as these conditions may only
last an hour. By sunrise, wind speeds should be around 10-15 mph,
and by the afternoon we could be looking at light and variable
winds as a surface high develops over the Panhandles. Highs
tomorrow will be closer to normal in the mid to upper 70s with
plenty of sunshine. Overall, a nice fall day is expected on
Columbus Day to start the week.

Guerrero

LONG TERM...
Tuesday and Wednesday will see a warmup across the Panhandles,
with the temperatures getting back in the upper 80s and lower 80s.
By Wednesday, there will be a few more records which will be
threatened, as records in the lower 90s may be equaled or
exceeded. However, by Wednesday night and Thursday, the next cold
front will move through, bringing temperatures back to
normal...and then some. Current thinking is that afternoon highs
will remain in the 60s. Still not much in the way of rain chances.

We talked a bit yesterday about the potential pattern change
coming up in a little over a week. The medium range model
solutions aren't quite as aggressive as yesterday, but they are
still suggesting a long wave trough over the eastern and central
US. As mentioned yesterday, the details of the trough will be
important as to what will happen for us. But, at least there are
some consistent signals of showing the late October change in the
overall pattern.

Fox

FIRE WEATHER...

Critical fire weather conditions are expected across the combined
Panhandles this afternoon. ERC values have now approached the
70th to 96th percentile range as our prolonged dry streak
continues. These ERC values will coincide with a LLTR and strong
wind speeds at 700mb (30-40 knots) and 500 mb (40-50 knots) today.
The combination of low RH and strong wind speeds has already
resulted in RFTI values between 3 and 7 (isolated 8 at times) for
most of the area. RFTI values of this range coupled with high ERC
percentiles has yielded the need for a Red Flag Warning across
the forecast area today.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                46  76  49  84  54 /   0   0   0   0   0
Beaver OK                  43  77  47  82  50 /   0   0   0   0   0
Boise City OK              38  75  45  79  50 /   0   0   0   0   0
Borger TX                  48  79  52  87  56 /   0   0   0   0   0
Boys Ranch TX              43  78  46  84  50 /   0   0   0   0   0
Canyon TX                  46  76  48  84  53 /   0   0   0   0   0
Clarendon TX               52  75  50  86  56 /   0   0   0   0   0
Dalhart TX                 38  75  41  81  46 /   0   0   0   0   0
Guymon OK                  41  75  45  81  49 /   0   0   0   0   0
Hereford TX                46  78  47  87  52 /   0   0   0   0   0
Lipscomb TX                46  76  49  84  52 /   0   0   0   0   0
Pampa TX                   48  77  51  85  56 /   0   0   0   0   0
Shamrock TX                52  76  48  86  54 /   0   0   0   0   0
Wellington TX              54  78  48  87  54 /   0   0   0   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 8 PM CDT this evening for the following
     zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
     Smith...Donley...Gray...Hansford...Hartley...Hemphill...
     Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...Palo
     Duro Canyon...Potter...Randall...Roberts...Sherman...
     Wheeler.

OK...Red Flag Warning until 8 PM CDT this evening for the following
     zones: Beaver...Cimarron...Texas.

&&

89/24/14/24
Hazardous weather outlook, Oct 11, 7:32 PM CDT, 22 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
732 PM CDT Sun Oct 11 2020

OKZ001>003-TXZ001>020-317-121245-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
732 PM CDT Sun Oct 11 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Blowing Dust Advisory in effect for the Panhandles through 1 AM,
winds will be gusting 40 to 55 MPH, with the possibility of
isolated 60 MPH gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Patchy elevated to critical fire weather conditions will be
possible across the western half of the combined Panhandles Monday
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions Monday.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 7:27 PM CDTBlowing Dust AdvisoryAMABeaver, Cimarron, Texas6 hr

Nearby

High Wind Warnings in Oklahoma, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.